Alert archive / Kansas / Flash Flood Warnings in 2001

Flash Flood Warning 11, NWS Wichita, KS

June 8, 2001Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 8, 2001, 6:41 AM CDT for Sedgwick County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 8, 2001, 6:41 AM CDT (11:41 UTC)
Expired
Jun 8, 2001, 10:45 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 9 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 11.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1329 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 081143
FFWICT
KSC173-081545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
641 AM CDT FRI JUN 8 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1045 AM CDT

* AT 640 AM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING ACROSS SEDGWICK COUNTY...ESPECIALLY IN WICHITA.      
  RAINFALLS OF 1 TO 3 INCHES ARE LIKELY WHICH...CONSIDERING THAT     
  GROUNDS ARE SOAKED FROM EARLIER RAINS...WILL CAUSE FLASH FLOODING.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...ROADS AND UNDERPASSES...AS WELL AS
OTHER POOR DRAINAGE AREAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE
ON FOOT. MOVE UP TO HIGHER GROUND.

REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY
UNTIL 1045 AM CDT.

LAT...LON 3789 9719 3749 9716 3748 9777 3785 9764

/ES

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:30 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 8, 3:30 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...COR
NATIONAL WEATHER SERVICE WICHITA KS
330 AM CDT FRI JUN 8 2001

SYNOPSIS:
LARGE SFC-850MB HIGHS SETTLING SE INTO NRN/CNTRL PLNS TO CONT DRIFTING
SE TODAY, EVENTUALLY COVERING CNTRL/SE PLNS BY SAT. SFC HIGH DISPLACED
SUFF E TO ALLOW AN ALREADY MSTR-LADEN LWR AIRMASS TO BECOME EVEN MORE
SO. DUE IN NO SMALL PART TO WEAK NW MID-UPR FLOW INDUCED BY LARGE UP-
STAIRS HIGH PARKED OVER DESERT SW, CLUSTER OF TSTRMS OCRG ACRS NW SXN
ALONG & W OF LINE FM LINCOLN-LYONS INCRG IN BOTH COVERAGE & INTENSITY
AS IT CREEPS SE INTO RICH MSTR ENTRENCHED ACRS SC KS. POP GRADIENT TO
NO DOUBT REFLECT THIS WITH GREATEST THREAT ACRS CNTRL & SC KS. WITH
SLOW SE MOVEMENT, SOME AREAS SURE TO RECEIVE HEFTY RAINFALL. THIS WAS
CASE YESTERDAY AS MCCONNELL RECEIVED JUST OVER 2 (IN STARK CONTRAST
TO KICT WITH 0.03).

TODAY:
PER THE ABOVE REASONING, AM FOLLOWING AVN QPF PAT BY RUNNING LIKELY
POPS CNTRL & SC WITH GENERIC CHC FOR SE DUE TO SLOW SE MOVEMENT. PRE-
SENCE OF TSRA TO WREAK HAVOC WITH MAXES. FOR NOW WL RUN 80-85F WITH
SC & SE ON WARMER SIDE OF FENCE.

TNGT:
WITH ABOVE-MENTIONED HIGHS BECOMING MORE DOMINANT (ESPECIALLY ALONG
ERN CORRIDOR) BEST SHOT FOR TSRA OCCURS ALONG FRONT RANGE AS AVN
CLEARLY DEPICTS. SOAKED GROUNDS COUPLED WITH LGT WIND WARRANT CONTD
MENTION OF FOG (AT LEAST PATCHY) ALL AREAS. FOR MOST PART, FWC HAS
FARED BETTER THAN ITS FAN/MAV COUNTERPARTS & THEREFORE GETS THE NOD
(MID 60S ACRS THE BOARD).

SAT:
WITH S-SE FLOW GETTING BETTER ESTABLISHED, MID 80S APR KOSHER ALL
AREAS. ABSENCE OF ANY LOW-LVL FOCUS DICTATES DRY FCST ALL AREAS.

SAT NGT:
INCRG SOUTHERLY SFC COMP KEEPING MINS IN UPR 60S WITH MOST AREAS AT
WARMER END OF SPECTRUM.
ES

COORD: SGF.

FCSTID = 4
ICT   83  65  87  69 /  70   0   0   0
HUT   82  65  87  68 /  70   0   0   0
EWK   83  65  86  68 /  70   0   0   0
EQA   83  65  86  68 /  70   0   0   0
WLD   84  65  87  70 /  70   0   0   0
RSL   80  65  86  68 /  70   0   0   0
GBD   81  65  87  69 /  70   0   0   0
SLN   82  65  86  69 /  70   0   0   0
MPR   82  65  87  69 /  70   0   0   0
CFV   85  65  86  69 /  40   0   0   0
CNU   84  65  85  69 /  40   0   0   0
K88   83  65  84  68 /  40   0   0   0

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:45 AM CDTFlash Flood WarningICTRice3 hr
Jun 8, 4:18 AM CDTFlash Flood WarningICTRussell117 min
Jun 8, 8:09 AM CDTFlash Flood WarningICTSumner2 hr

Nearby

Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.